Enough (acetaminophen) is enough

Extra-strength acetaminophen bottleAs of yesterday, it got a little harder to take too much Tylenol®.  NPR reported on their Health blog Shots, that McNeil Consumer Healthcare, a division of Johnson & Johnson , is going to change the labeling on Extra Strength Tylenol® this fall. The active ingredient in Tylenol®, acetaminophen , sometimes abbreviated APAP,  is generally regarded as safe, but is associated with liver damage at high doses.

How high is high?

Of course the answer is it depends. On what you ask? It depends primarily on the health of your liver. This is influenced greatly by the amount of ethanol one consumes on a regular basis. In general, toxicity is associated with a single dose of 150 mg/kg of body weight. This works out to somewhere between 7-10 grams for most adults. If an extra-strength Tylenol® capsule/caplet/tablet has 500 mg, 14-20 pills can do the job. This number is lower if you’re a chronic alcohol consumer or have poor nutrition. Less than this, but more than the recommended (until yesterday) 4 gms/day over some period of time can also be toxic – liver failure toxic enough for ya?

Why do bad things happen?

Well, not in general, but with acetaminophen anyway – APAP is absorbed quickly from the stomach and small intestine and metabolized in the liver via a processcalled conjugation. Basically, this involves attaching an additional molecule or part of a molecule to the APAP molecule. This usually inactivates it and, very conveniently, makes it water soluble so it can be removed by the body in the urine. But, if you take too much all at once, or more than enough often enough, the liver’s ability to conjugate the APAP is overwhelmed. Instead the APAP molecule is changed chemically, oxidized this time, by another enzyme into a toxic product or metabolite. Normally this breakdown product is very quickly conjugated itself via a substance in the liver called glutathione.

Here’s the problem – if you have too much of this toxic compound, or not enough glutathione (because it all got used up taking care of all this toxic goo in the liver, for example), the liver is damaged. That damage can lead to severe liver failure, severe enough to  result in the need for a liver transplant. It can be fatal. In fact, APAP overdose is the leading cause of acute liver failure in the US.(source)

The Solution Might Be Part of the Problem

Given that liver failure is a thing most our patients would want to avoid, what should they do? Simple. They should know that they are taking APAP and then make sure they are not taking too much. Unfortunately, it turns out that the trick for average folks is knowing that APAP is in what they are taking in the first place. A study in the American Journal of Preventive Medicine in May of this year looking at patient knowledge of over-the-counter (OTC) pain reliever ingredients, and specifically APAP, showed that while most people (75%) knew aspirin was the active ingredient in Bayer® aspirin (I would hope so!), only 31% new that APAP was the active ingredient in Tylenol®.1 To be fair, only 19% of subjects knew naproxen was in Aleve® and ibuprofen was in Advil®.1 Less than half of the subjects said that they routinely read ingredient information when purchasing OTC meds.1

What about prescription pain relievers with APAP in them? There are quite a few of those, too. How many can you name?  Click three times in the blank space below and you’ll find 4 common ones.

Vicodin® , Percocet® , Ultracet® , and Lortab®

are common prescription pain relievers that also have APAP in them – up to 750 mg in one form of Vicodin®. Patients then might take OTC APAP if their prescription medications don’t provide adequate relief, thinking that it would be safe given that it’s available OTC. Many other cough, cold,  and allergy medications – over 600 prescription and non-prescription medications have APAP as an ingredient. (source)

All of these common OTC medications have one version or another that contains APAP:

  • Anacin®
  • Excedrin®
  • Alka-Seltzer®
  • Triaminic®
  • Sudafed®
  • Comtrex®
  • DayQuil®
  • NyQuil®
  • Vicks® Forumula 44

Change is in the Wind (on the bottle, really)

Yesterday’s press release states that, beginning this fall,  the maximum daily dose recommended on the packaging of Extra Strength Tylenol® will be decreased from 4000 mg (8 pills) to 3000 mg (6 pills). The recommended maximum daily dose for regular strength Tylenol® will be reduced sometime next year. McNeil Consumer Healthcare has started a consumer website called Get Relief Responsibly in an effort to  educate consumers of APAP-containing products. Finally, beginning in 2012, they will be introducing Bottle Cap Messaging – a message printed on the top of the bottle of some Extra Strength Tylenol® products.

The Bottom Line

Especially with growing concerns about NSAIDs and current recommendations for older adults to seek initial relief from musculoskeletal pain with APAP, its important that physical therapists  help physicians help patients use APAP safely. So, know what your patients are taking, including their OTC medications. Help them know what they are taking – it takes some time, but knowing what your patients know about their medications, can be a useful medication safety tool. Of course, we would ask our patients about pain, but if pain relief is inadequate, at a minimum encourage patients to communicate this to prescribers. If necessary, make contact with the prescribing provider yourself, ideally with your patients’ knowledge and consent.

Reference (Back to text)

1. King JP et al. Developing consumer-centered, nonprescription drug labeling: a study in acetaminophen. Am J Prev Med. 2011;40:493-498.

Advertisements
This entry was posted in musculoskeletal and tagged , , , . Bookmark the permalink.

One Response to Enough (acetaminophen) is enough

  1. Very nice post. I just stumbled upon your weblog and wanted to say that I’ve really enjoyed browsing your blog posts.
    After all I will be subscribing to your feed and
    I hope you write again very soon!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s